Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Heart attack thrice, negative impact of medicine, kidney, liver problem - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Very Good Posted in: Hypertension and Heart Disease
Answered by

General & Family Physician
Practicing since : 2004
Answered : 37 Questions
User :   My father has had three heart attacks in the past eight years. In 2003 he had bypass surgery, in 2005 he had stents placed, and in April of this year, he again had stents placed in the same artery which had gotten blocked.
My question is in regards to his cholesterol medication. He was on 40mg of pravastatin, but they later increased it to 80 mg. His LDL cholesterol still was not in range (98.6 and they wanted it below70). So the nurse practitioner added zetia 10mg. I asked his doctor about Lipitor and he thought that would be a better choice, so now he will start Lipitor 80mg.
My concern is that I recently read alot of negative feedback about Lipitor when taken in high dosages such as heart attack increased risk of kidney and liver problems when taking a high dosage for a longer period of time. So, I was wondering was it wise to have switched him to Lipitor or should we have seen how the pravastatin and zetia worked? Also, since Lipitor is stronger than Pravastatin, should the doctor have started him at 40mg and if cholesterol still was high, then possibly increase it to 80mg?
Doctor :   Hi
Doctor :  
Doctor :   Let me read you query
Doctor :   Ok
Doctor :   Increase Pravastatin,?
Doctor :   See all drugs have their own side effects

Doctor :   But in case of Lipitor the benefits overcome the side effects
User :   Should we have started at 40mg of Liptiotr and if that did not work then go to 80mg of Liptor? Or should we have just tryed the 80mg of pravastain and 10mg of zetia combination.
Doctor :   As in your casde its wise diecision to shift
Doctor :   Always we do start with basic meds and some diet control if the condition is not under control we shift to higher dosage or drug
Doctor :   Later combination is not showing goo results hence Liptor is wise to start now
Doctor :   Giving a dose of 80mg of pravastain and 10mg of zetia combination is of no use rather more of overdose and has less benefits
Doctor :   Once a particukar drug is not effective tahn increasing the dose better to change it
Doctor :   Your doctor has taken an the appropriate step
Doctor :   Your fathers age?
User :   So you think 80mg of Liptitor was a good choice? My father is 72.
Doctor :   No
Doctor :   I think we should wait with 40 mg and strict diet restrictions
Doctor :   At his age higher doses will lead to kidney problems, including kidney failure.

User :   The doctor said since 80mg of pravastain was not working for him he thought 80 mg of Lipitor would be better. My father has been exercising everyday for the past four months and hardly eats anything with cholesterol
Doctor :   LIPITOR can cause liver problems in high doses as considering your fathers age
Doctor :   No 40 mg will be sufficint i guess
Doctor :   We have to follow upo with values to decide on increasing the dose
User :   Would you reccomend any other cholesterol medication that might work better than lipitor but is not so strong
Doctor :   At this stage will require strong and effective medicines in minimal doses

User :   ok thanks
Doctor :   General Patients reported the following common side effects while taking LIPITOR:1. Diarrhe 2.Upset stomach 3.Muscle and joint pain 4.Alterations in some laboratory tests

Doctor :   Thanks for consulting me
Doctor :   Wishing him a speedy recovery
Question is related to
Medical Topics
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor